MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 50MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122550
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 03/30/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a bhr tha surgery of the left hip performed on (b)(6) 2009, the patient experienced metallosis from a metal-on-metal prosthesis with an elevated serum cobalt / chromium levels as well as a pseudotumor on mri.This condition was treated by performing a revision surgery of the left hip on (b)(6) 2023, during which the modular head and sleeve were explanted and replaced with a smith and nephew dual mobility insert and an oxinium femoral head.After the surgery, the patient was transferred to the recovery room in stable condition.No further complications reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that, after a bhr total hip arthroplasty surgery of the left hip the patient experienced metallosis from a metal-on-metal prosthesis with an elevated serum cobalt / chromium levels as well as a pseudotumor on mri.This condition was treated by performing a revision surgery of the left hip during which the modular head and sleeve were explanted and replaced with a smith and nephew dual mobility insert and an oxinium femoral head.After the surgery, the patient was transferred to the recovery room in stable condition.No further complications reported.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and head, and no other similar complaints have been identified for the sleeve.This will continue to be monitored for the cup and will continue to be monitored via routine trending for the head and sleeve, however it should be noted that these devices are no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 50MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17953075
Report Number3005975929-2023-00152
Device Sequence Number6799528
Product Code KWL
UDI-Device Identifier00885556071205
UDI-Public885556071205
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/30/2013
Device Catalogue Number74122550
Device Lot Number08GW18099
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/22/2023
Supplement Date Received by Manufacturer11/03/2023
Initial Report FDA Received Date10/17/2023
Supplement Report FDA Received Date11/06/2023
Date Device Manufactured07/31/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETLR CUP HAP 56MM W/ IMPTR, LOT#:091480; ANTHOLOGY HO POROUS SZ 9, LOT#:08MM03953; MODULAR SLEEVE {} PLUS 0MM 12/14, LOT#:07LW14554
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age57 YR
Patient SexMale